Topical cream causes toddlers to go through puberty

It's one of those unintended consequences of medication that you rarely think about. What happens when parents are using a medical cream, and then they hug their kids? In two recent cases, it caused toddlers to go through early puberty.

In a paper published recently in Journal of Pediatric Endocrinology and Metabolism, researchers describe two puzzling cases of very young children exhibiting signs of early puberty:

A 21-month old boy was referred for a 6 week history of pubic hair development (sparse, light hair), and penile growth (both thickening and lengthening of the phallus). A growth spurt was noted in terms of height, along with an increase in the size of his hands and feet . . .

A 3 year 8 month old girl was referred for a 2 month history of increasing pubic hair development (sparse, light hair). The mother had noted a growth spurt recently as well as a muscular appearance on the legs and calves.

Early puberty is defined as showing signs of secondary sexual characteristics (developing breasts, pubic hair, deepening voice) in girls under 7, and boys under 8. Often, the condition can be caused by hormonal problems, and can cause medical problems.

In these two cases, however, there was absolutely no internal cause for the conditions. After interviewing the kids' families, the doctors realized the problem stemmed from the fathers' use of androgen cream. It's prescribed for men with low androgen levels (sometimes called "hypogonadism") to prevent sterility and other conditions. And one common way to take androgen is through a topical cream.

When the men cuddled their kids, they inadvertently rubbed the cream on them — and the hormones in the cream jump-started the children's transition into puberty. When the problem was discovered, and the kids stopped being exposed to the cream, both of them stopped going through puberty and showed no ill effects.

Read the full scientific paper (h/t Ed Yong)